North Carolina, 2017

Flash Flood and Damaging Winds in North Carolina, July 15, 2017

July 15, 2017 · NWS MHX · 3 events in 2 counties and zones

A few thunderstorms became severe and produced localized flash flooding and wind damage.

Where it happened

Every event with a place to put it. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
None recorded
Crop damage
None recorded
Events
3

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS MHX wrote it up.

A few thunderstorms became severe and produced localized flash flooding and wind damage.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Newport/Morehead City, NC wrote its last area forecast discussion before the first event at Jul 15, 2:56 PM EST, 2 hours 26 minutes earlier.

Area forecast discussion, Jul 15, 2:56 PM EST, 2 hours 26 minutes before
Area Forecast Discussion
National Weather Service Newport/Morehead City NC
356 PM EDT Sat Jul 15 2017

.SYNOPSIS...
A weak cold front will approach from the northwest today and
then stall and dissipate over the area Sunday into Tuesday.
Offshore high pressure should become dominant again by midweek.
A cold front will approach the region late next week.

&&

.NEAR TERM /THROUGH TONIGHT/...
As of 3 PM Saturday...Heat Index values have briefly reached
100-105 degrees late this afternoon but will be decreasing with
increasing clouds precipitation associated with approaching weak
surface cold front. Eastern NC remains in a "Marginal" severe
risk for this afternoon/evening. The aforementioned ill defined
front was currently located from southeast Virginia to central
NC. Scattered strong thunderstorms were beginning to rapidly
develop in vicinity of this boundary and near local sea breeze
circulations. These storms should merge near the coast later
this evening. Strong heating of the atmosphere with temps in the
90s and dewpoints in the 70s have produced MUCAPE values in
excess of 3500 J/kg. Although shear is marginal, the flow is
slightly stronger than the past several days and will support
pulse multi-cell type thunderstorms. Interacting boundaries and
storm mergers will lead to better storm organization in these
locations and with PW values >2" precipitation loading will aid
the potential for isolated damaging wind gusts in the strongest
storms. Current thinking is that there will be a break in the
precipitation or at least less coverage after midnight and have
decreased PoPs accordingly.

Another concern is the threat for flooding. With PW values well
in excess of 2" and MBE vectors supportive of training/back-
building convective development, locally heavy rains are
likely with rainfall rates of 2" to 3" + per hour likely. The
high resolution models suggest local amounts of 4"+ will be
possible through this evening and this supports the WPC
including our area in a "Slight" risk for excessive rainfall.

With the likelihood of rain cooled air affecting much of the
region overnight, low temps should be slightly cooler but still
sultry with readings in the lower to middle 70s expected.

&&

.SHORT TERM /SUNDAY/...
As of 3 PM Saturday...WPC is forecasting a "Slight" risk for
excessive rainfall again across our region on Sunday as we
remain in a very moist airmass with PW values hovering around 2"
and the weak front begins to dissipate over the area. Expecting
a minimum of precipitation in the morning with the activity
ramping up in the afternoon with diurnal heating. Local flooding
will be the main threat as the storms will have torrential
downpours and local amounts 3"+ will be possible.

&&

.LONG TERM /SUNDAY NIGHT THROUGH SATURDAY/...
As of 330 PM Saturday...Unsettled weather will continue to
impact Eastern NC into early next week due to an upper trough
and surface front that will affect the area. A return to more
typical summertime pattern develops by midweek with temps
warming to a few degrees above normal. A cold front is expected
to move into the region Saturday.

Sunday night-Tuesday...A upper level trough persists across the
eastern seaboard through Monday then will close off into an
upper low over the region by Tuesday night. The weak/stalled
surface front will dissipate near or just north of the northern
zones with southwesterly flow overtaking the region again by
late Tuesday. This will keep at least scattered shower and
thunderstorm threat through the period. Continue likely PoPs
most areas Sun Night and kept higher chance PoPs the rest of
the period. Temps will be in the mid/upper 80s Monday then warm
back to near 90 for inland highs by Tuesday.

Wednesday-Saturday...12Z guidance in somewhat better agreement
with the upper pattern mid to late week with a weak upper low
slowly retrograding southwest and upper ridging across the
central CONUS building across the Tenn River valley and into
NC/VA. This pattern will keep the storm track north of the area
with a return to a typical inland trough/offshore high pattern
for eastern NC and will keep a typical climo 20/30% PoPs for
diurnally driven convection. Shortwave energy moving across the
Great Lakes and Ohio River valley Friday breaks down the upper
ridge with an attendant cold front approaching the region. Some
model differences continue with the timing of the front and how
far it pushes into the region Saturday but better forcing
expected to bring greater coverage of convection. Max temps
warm back into the low 90s inland to mid/upper 80s coast
Wednesday and into the mid 90s inland to upper 80s to around 90
along the coast Thursday-Saturday.

&&

.AVIATION /19Z SATURDAY THROUGH THURSDAY/...
Short Term /through Sunday/...
As of 3 PM Sat...The TAF forecast will be difficult as the main
contributer to sub VFR conditions will be scattered to numerous
thunderstorms mainly this afternoon and evening and again
Sunday afternoon. Any storms will produce brief IFR conditions
and strong wind gusts 35+ kt. Late tonight the BUFKIT NAM
soundings were indicating the potential for IFR ceilings 9-14Z
especially in vicinity of KISO-KPGV. Outside of convection
expecting VFR conditions and light winds through Sunday.

Long Term /Sunday night through Thursday/...
As of 340 PM Saturday...Periods of sub-VFR conditions in
scattered showers/thunderstorms will be possible through Tuesday
with upper troughing persisting over the region and a slowly
dissipating front near the region. Shower/thunderstorm chances
diminish Wednesday and especially Thursday as upper ridging
builds in from the west. There will also be occasional sub-VFR
conditions during the early morning hours with the threat for
low stratus and/or fog.

&&

.MARINE...
Short Term /Tonight and Sunday/...
As of 3 PM Saturday...The flow will remain S/SW across the
waters through Sunday. Winds across most of the waters were
10-15 kt except for the central waters where stronger winds of
15 to 20 kt were occurring. Winds all waters will become 10-15
kt tonight and continue Sunday. Seas will remain 2-3 ft through
Sunday, except for the central waters where seas were 4 ft with
some 5 footers across the outer waters. These seas will subside
to 2 to 3 ft overnight and continue 2-3 ft Sunday.

Long Term /Sunday night through Thursday/...
As of 345 PM Saturday...A stalled cold front just N/NW of the
waters will gradually dissipate early next week with an inland
trough/offshore high pressure pattern returning for the middle
of next week. S/SW winds will remain around 5-15 kt and seas
mostly 2-3 ft through Thursday. 4 ft seas will be possible for
the outer fringes of the central and southern coastal waters at
times.

&&

.MHX WATCHES/WARNINGS/ADVISORIES...
NC...None.
MARINE...None.

&&

SYNOPSIS...JME
NEAR TERM...JME
SHORT TERM...JME
LONG TERM...SK
AVIATION...JME/SK
MARINE...JME/SK
Hazardous weather outlook, Jul 15, 4:30 AM EST, 12 hours 52 minutes before
Hazardous Weather Outlook
National Weather Service Newport/Morehead City NC
530 AM EDT Sat Jul 15 2017

NCZ029-044>047-079>081-090>095-098-103-104-160930-
Martin-Pitt-Washington-Tyrrell-Mainland Dare-Greene-Beaufort-
Mainland Hyde-Duplin-Lenoir-Jones-Craven-Pamlico-Carteret-Onslow-
Outer Banks Dare-Outer Banks Hyde-
530 AM EDT Sat Jul 15 2017

This Hazardous Weather Outlook is for eastern North Carolina.

.DAY ONE...Today and Tonight.

Hot and humid conditions are expected again today with heat index
values exceeding 100 degrees by this afternoon.

Scattered to numerous showers and thunderstorms with strong wind
gusts and torrential downpours with local poor drainage
flooding are expected from this afternoon through tonight.

.DAYS TWO THROUGH SEVEN...Sunday through Friday.

Scattered to numerous showers and thunderstorms with torrential
downpours are expected again Sunday and Sunday night with local
poor drainage flooding possible.

.SPOTTER INFORMATION STATEMENT...

Spotter activation is not expected at this time.

Heden

In the hours before

Special weather statement, Jul 15, 3:36 PM EST, 1 hour 46 minutes before
Special Weather Statement
National Weather Service Newport/Morehead City NC
436 PM EDT SAT JUL 15 2017

NCZ092>094-152130-
Jones-Craven-Pamlico-
436 PM EDT SAT JUL 15 2017

...A LINE OF STRONG THUNDERSTORMS WILL AFFECT EAST CENTRAL JONES...
SOUTHEASTERN CRAVEN AND PAMLICO COUNTIES...

At 435 PM EDT, radar indicated strong thunderstorms were located
along a line extending from 7 miles northeast of Fairfield Harbour to
near Maysville. Movement was east at 30 mph.

Winds of 40 to 50 mph are possible with these storms.

Locations impacted include...
New Bern, Havelock, James City, Neuse Forest, Cherry Branch Ferry
Terminal, Fairfield Harbour, Minnesott Beach Ferry, Coastal Carolina
Regional Airport, Bayboro, Alliance, Arapahoe, Bridgeton, Minnesott
Beach, Stonewall, Vandemere and Mesic.

Seek Shelter in a nearby building or vehicle. Strong winds are
capable of knocking down small trees and blowing around trash cans...
potted plants...lawn furniture and other light outdoor objects.

These storms may intensify, so be certain to monitor local radio
stations and available television stations for additional information
and possible warnings from the National Weather Service.

LAT...LON 3492 7724 3521 7693 3524 7642 3497 7674
      3491 7680
TIME...MOT...LOC 2035Z 261DEG 27KT 3518 7691 3496 7722

5
Special weather statement, Jul 15, 3:40 PM EST, 1 hour 42 minutes before
Special Weather Statement
National Weather Service Newport/Morehead City NC
440 PM EDT SAT JUL 15 2017

NCZ081-152115-
Mainland Hyde-
440 PM EDT SAT JUL 15 2017

...A LINE OF STRONG THUNDERSTORMS WILL AFFECT SOUTHEASTERN MAINLAND
HYDE COUNTY...

At 439 PM EDT, radar indicated strong thunderstorms were located
along a line extending from 17 miles east of Fairfield to near Gull
Rock. Movement was east at 15 mph.

Winds in excess of 40 mph and half inch hail are possible with these
storms.

Locations impacted include...
Swindell Fork and Gull Rock.

Torrential rainfall is also occurring with these storms, and may
cause localized flooding. Do not drive your vehicle through flooded
roadways.

Frequent cloud to ground lightning is occurring with this storm.
Lightning can strike 10 miles away from a thunderstorm. Seek a safe
shelter inside a building or vehicle.

LAT...LON 3549 7591 3533 7588 3534 7631 3547 7631
      3547 7617 3548 7596
TIME...MOT...LOC 2039Z 264DEG 12KT 3547 7594 3545 7605 3545 7615

26
Local storm report, Jul 15, 3:43 PM EST, 1 hour 39 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE NEWPORT/MOREHEAD CITY NC
443 PM EDT SAT JUL 15 2017

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0425 PM     MARINE TSTM WIND OREGON INLET            35.80N  75.54W
07/15/2017  M41 MPH          DARE               NC   WEATHER FLOW

            GUST TO 36 KT 425 PM OREGON INLLET

&&

EVENT NUMBER MHX1700203

JME
Special weather statement, Jul 15, 4:31 PM EST, 51 minutes before
Special Weather Statement
National Weather Service Newport/Morehead City NC
531 PM EDT SAT JUL 15 2017

NCZ047-152200-
Mainland Dare-
531 PM EDT SAT JUL 15 2017

...A STRONG THUNDERSTORM WILL AFFECT SOUTHEASTERN MAINLAND DARE
COUNTY...

At 531 PM EDT, a strong thunderstorm was located near Stumpy Point,
moving east at 15 mph.

Winds in excess of 40 mph and dime size hail are possible with this
storm.

Locations impacted include...
Stumpy Point.

Torrential rainfall is also occurring with this storm, and may cause
localized flooding. Do not drive your vehicle through flooded
roadways.

Frequent cloud to ground lightning is occurring with this storm.
Lightning can strike 10 miles away from a thunderstorm. Seek a safe
shelter inside a building or vehicle.

LAT...LON 3561 7587 3571 7583 3571 7563 3553 7569
TIME...MOT...LOC 2131Z 283DEG 12KT 3564 7578

26
Local storm report, Jul 15, 4:59 PM EST, 23 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE NEWPORT/MOREHEAD CITY NC
559 PM EDT SAT JUL 15 2017

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0518 PM     MARINE TSTM WIND CHERRY POINT            34.92N  76.88W
07/15/2017  M40 MPH          CRAVEN             NC   ASOS

            WIND GUST TO 35 KT AT 518 PM

&&

EVENT NUMBER MHX1700204

JME
Special weather statement, Jul 15, 5:12 PM EST, 10 minutes before
Special Weather Statement
National Weather Service Newport/Morehead City NC
612 PM EDT SAT JUL 15 2017

NCZ047-152245-
Mainland Dare-
612 PM EDT SAT JUL 15 2017

...A STRONG THUNDERSTORM WILL AFFECT SOUTHEASTERN MAINLAND DARE
COUNTY...

At 610 PM EDT, a strong thunderstorm was located near Stumpy Point.
the storm is nearly stationary.

Winds in excess of 30 mph are possible with this storm.

This storm will remain over mainly rural areas of southeastern
Mainland Dare County.

Torrential rainfall is also occurring with this storm, and may cause
localized flooding. Do not drive your vehicle through flooded
roadways.

LAT...LON 3559 7587 3566 7582 3565 7571 3555 7575
TIME...MOT...LOC 2210Z 282DEG 2KT 3562 7580

26

The radar

The Morehead City radar (KMHX), 43 km away, was scanning. The volume nearest the first event began at 22:22 UTC.

Open the radar archive at this moment

Event by event

2 thunderstorm wind, 1 flash flood. Local standard time, as filed.

Thunderstorm Wind, Onslow

When
July 15, 5:22 PM EST
Where
Onslow County, 0.69 mi N of Kellum
Measured
52 kt (60 mph) estimated gust
Reported by
NWS Employee
Coordinates
34.810, -77.350

Estimated 60 mile per hour wind gusts and nickel size hail were reported in Kellum on Highway 17.

Flash Flood, Onslow

When
July 15, 6:45 PM EST
Where
Onslow County, 1.67 mi SE of Camp Lejeune Jct to 1.47 mi SE of Camp Lejeune Jct
Cause
Heavy Rain
Reported by
Department of Highways
Coordinates
34.814, -77.408

Water was reported covering Ramsey Road north of Jacksonville.

Thunderstorm Wind, Duplin

When
July 15, 6:45 PM EST
Where
Duplin County, Chinquapin
Measured
50 kt (58 mph) estimated gust
Reported by
Trained Spotter
Coordinates
34.830, -77.800

A 90 foot tall live pine tree was snapped off 20 feet above the ground.

What these are

Thunderstorm Wind
Winds from a thunderstorm of 50 knots (58 mph) or more, or lower winds that caused damage or casualties. Measured gusts are marked MG, estimated EG.
Flash Flood
Flooding that begins within six hours of the rain that causes it, or of a dam or levee failure or ice jam release, often with deadly speed.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in North Carolina in 2017Every state in 2017This day in weather historyWarnings in North Carolina, July 2017

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-30. Each event’s entry at NCEI: 709588, 709586, 709587.